Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Midland/Odessa, TX

April 23, 2019Andrews County, Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2019, 8:16 PM CDT for Andrews County, Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 8:16 PM CDT (01:16 UTC)
Expired
Apr 23, 2019, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

396 
WGUS54 KMAF 240116
FFWMAF
TXC003-135-240415-
/O.NEW.KMAF.FF.W.0005.190424T0116Z-190424T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
816 PM CDT Tue Apr 23 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Eastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...

* Until 1115 PM CDT.

* At 816 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and
  Penwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3170 10262 3213 10263 3213 10229 3187 10228
      3170 10229

$$

mlp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 6:10 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 6:10 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019

.UPDATE...

In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.

&&

.DISCUSSION...

Please see the 24//00Z aviation discussion below.

&&

.AVIATION...

Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/

DISCUSSION...

  *  Severe thunderstorm watch 95 in effect until 1100 pm for the
     eastern Permian Basin and the lower Trans Pecos.
  *  Locally heavy rainfall possible across the eastern Permian
     Basin overnight.
  *  Lingering thunderstorms Wednesday, clearing from west to east
     during the afternoon.
  *  Warmer going into the weekend.
  *  Rain chances increasing early next week?

A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.

Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.

After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  64  50  80 /  80  70  20   0
Carlsbad                       51  71  50  84 /  60  50   0   0
Dryden                         61  74  55  85 /  80  70  10   0
Fort Stockton                  54  65  51  81 /  80  80  10   0
Guadalupe Pass                 48  63  52  77 /  70  60   0   0
Hobbs                          48  66  47  81 /  60  50  10   0
Marfa                          46  63  41  79 /  80  80   0   0
Midland Intl Airport           52  65  51  82 /  80  80  20   0
Odessa                         51  65  51  81 /  80  80  20   0
Wink                           51  67  48  83 /  80  70  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/70/49
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Apr 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms tonight across the
entire area. Large hail and damaging winds will be the main threats.
Heavy rain in any storms will also create a localized flash flood
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain Wednesday will continue a localized flash flood threat
mainly south of I-10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 23, 7:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
732 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  E2.75 INCH       MIDLAND            TX   PUBLIC

            HAIL UP TO BASEBALL SIZE REPORTED NEAR GRANDE STADIUM

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 7:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
736 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  E2.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            EGG SIZE HAIL REPORTED NEAR SECURITY BANK BALLPARK

&&

JULIE.PHILLIPSON
Special weather statement, Apr 23, 7:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT Tue Apr 23 2019

TXZ060>062-068-240145-
Midland TX-Crane TX-Ector TX-Winkler TX-
747 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHEASTERN
WARD...SOUTHWESTERN MIDLAND...EASTERN WINKLER AND NORTHWESTERN CRANE
COUNTIES UNTIL 845 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of West Odessa, or 15 miles southwest of Odessa,
moving northeast at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Odessa Schlemeyer Field, Pleasant Farms and
Penwell.

This includes Interstate 20 between mile markers 90 and 120.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas. A Severe Thunderstorm Watch also remains in effect
until 1100 PM CDT for western Texas.

LAT...LON 3156 10263 3172 10287 3201 10245 3170 10216
TIME...MOT...LOC 0047Z 231DEG 57KT 3175 10257

mlp
Special weather statement, Apr 23, 7:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT Tue Apr 23 2019

TXZ272>274-277-278-240115-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
747 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 815 PM
CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kent, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kent, Toyah, Balmorhea, Balmorhea State Park and Toyahvale.

This includes the following highways...
 Interstate 10 between mile markers 164 and 208.
 Interstate 20 between mile markers 0 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3095 10445 3159 10436 3156 10366 3090 10374
TIME...MOT...LOC 0046Z 241DEG 49KT 3120 10425

12
Local storm report, Apr 23, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
751 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  E2.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            HAIL NEARLY 2 INCHES IN DIAMETER REPORTED NEAR HUMBLE AND
            TARLETON

&&

JULIE.PHILLIPSON
Special weather statement, Apr 23, 8:04 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Tue Apr 23 2019

TXZ063-240145-
Glasscock TX-
804 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...EASTERN
MIDLAND AND SOUTHWESTERN HOWARD COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Garden City, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Glasscock,
eastern Midland and southwestern Howard Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3192 10134 3178 10171 3187 10178 3194 10177
      3209 10161 3209 10149
TIME...MOT...LOC 0104Z 231DEG 44KT 3190 10167

pazos

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningMAFMartin, Midland27 min
Apr 23, 7:09 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Apr 23, 7:12 PM CDTSevere Thunderstorm WarningMAFMidland37 min
Apr 23, 7:18 PM CDTSpecial Weather StatementMAFScurry42 min
Apr 23, 7:20 PM CDTSpecial Weather StatementMAFCulberson25 min
Apr 23, 7:23 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Apr 23, 7:47 PM CDTSpecial Weather StatementMAFEctor58 min
Apr 23, 7:51 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward44 min
Apr 23, 8:04 PM CDTSpecial Weather StatementMAFGlasscock41 min
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 23, 8:33 PM CDTTornado WarningMAFGlasscock27 min
Apr 23, 8:50 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more55 min
Apr 23, 8:54 PM CDTSevere Thunderstorm WarningMAFGlasscock15 min
Apr 23, 9:05 PM CDTFlash Flood WarningMAFCrane, Ector, Glasscock, Howard, Midland, Pecos and 3 more3 hr
Apr 23, 9:43 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward62 min
Apr 23, 10:29 PM CDTTornado WarningMAFCrane, Upton31 min
Apr 23, 10:36 PM CDTSevere Thunderstorm WarningMAFBrewster31 min
Apr 23, 10:54 PM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Apr 23, 11:19 PM CDTSevere Thunderstorm WarningMAFBrewster30 min
Apr 24, 12:00 AM CDTSevere Thunderstorm WarningMAFReagan60 min
Apr 24, 1:00 AM CDTSpecial Weather StatementMAF30 min
Apr 24, 5:15 AM CDTSpecial Weather StatementMAFJeff Davis45 min
Apr 24, 5:59 AM CDTSpecial Weather StatementMAF31 min
Apr 24, 6:18 AM CDTSpecial Weather StatementMAFCrockett27 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.